Idaho, 2009

Flash Flood in Idaho, August 31, 2009

August 31, 2009 · NWS MSO · 1 event in 1 county or zone

A strong low pressure system passing through the Northern Rockies brought periods of heavy rain to north central Idaho. Total precipitation amounts between an inch and an inch and three quarters produced some flash flooding, particularly in the Salmon River Corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A strong low pressure system passing through the Northern Rockies brought periods of heavy rain to north central Idaho. Total precipitation amounts between an inch and an inch and three quarters produced some flash flooding, particularly in the Salmon River Corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 31, 1:31 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 31, 1:31 PM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
231 PM MDT MON AUG 31 2009

.DISCUSSION...TONIGHT THROUGH WEDNESDAY. AN UPPER LOW PRESSURE
SYSTEM OVER SOUTHWEST MONTANA WILL SLOWLY SHIFT TO THE EAST
OVERNIGHT. HOWEVER...MOISTURE WILL CONTINUE TO BE DIRECTED BACK TO
THE WEST ACROSS MAINLY WESTERN MONTANA AND NORTHCENTRAL IDAHO INTO
EARLY TONIGHT. CONVECTION HAS BEEN SLOW TO DEVELOP TODAY.
HOWEVER...TEMPERATURES SHOULD WARM SUFFICIENTLY TO SUPPORT MORE
VIGOROUS CONVECTION BY LATE AFTERNOON. THE BEST COUPLETS OF
MOISTURE AND INSTABILITY SHOULD BE FROM THE BITTERROOTS TO THE
RATTLESNAKE WILDERNESS AREA AND EASTWARD TO THE DIVIDE. HIGH
PRESSURE WILL BEGIN TO BUILD OVER THE REGION TUESDAY.
INITIALLY...THIS WILL HELP DRY AND STABILIZE SOUTHWEST MONTANA AND
MUCH OF NORTHCENTRAL IDAHO. HOWEVER...SOME MOISTURE AND
INSTABILITY WILL TEMPORARILY POOL ACROSS NORTHWEST MONTANA. HIGH
PRESSURE SHOULD FURTHER STRENGTHEN WEDNESDAY WITH THE ATMOSPHERE
CONTINUING TO DRY AND STABILIZE. THE MAIN IMPACT ASSOCIATED WITH
THE BUILDING RIDGE OF HIGH PRESSURE WILL BE QUITE WARM TEMPERATURES
WITH VALUES 10 TO 15 DEGREES ABOVE NORMAL BY WEDNESDAY.

THURSDAY...FORECAST MODELS CONTINUE TO INDICATE THE UPPER LEVEL
RIDGE WILL MOVE EASTWARD ALLOWING SHORTWAVE TROUGHING TO DEVELOP
OVER THE NORTHERN ROCKIES. THE BULK OF THE ENERGY AND MOISTURE IS
EXPECTED TO MOVE NORTH INTO CANADA...HOWEVER ENOUGH INSTABILITY
WILL EXIST AHEAD OF THIS FEATURE TO PRODUCE SOME AFTERNOON
THUNDERSTORMS MAINLY ACROSS SOUTHWEST MONTANA. IN ADDITION...A
STRENGTHENING SURFACE PRESSURE GRADIENT WILL ALLOW FOR SOME
INCREASED SOUTHWEST TO WEST WINDS...ESPECIALLY OVER THE HIGHER
TERRAIN.

AN UPPER LEVEL TROUGH IS EXPECTED TO FORM OVER THE PACIFIC
NORTHWEST THIS WEEKEND...BRINGING SIGNIFICANTLY COOLER AND WETTER
CONDITIONS TO THE REGION. TEMPERATURES ARE EXPECTED TO BE AT LEAST
10 TO 15 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR BY SUNDAY...WITH THE
POSSIBILITY OF SNOW OVER THE HIGHER MOUNTAIN TERRAIN. LONG RANGE
MODELS CONTINUE TO DIFFER SOMEWHAT ON THE STRENGTH OF THIS SYSTEM
SO CONFIDENCE ON PRECIPITATION AMOUNTS AND PLACEMENT REMAINS
FAIRLY LOW.

&&

.AVIATION...AN UNSTABLE AND RELATIVELY MOIST ATMOSPHERE WILL
LINGER...ESPECIALLY ACROSS SOUTHWEST MONTANA THIS EVENING. PARTIAL
CLEARING LATER TONIGHT WILL ALLOW SOME FOG AND LOW CLOUDS TO
DEVELOP IN THE VALLEYS BY MORNING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....PALLISTER
AVIATION...BAUCK
Hazardous weather outlook, Aug 31, 2:19 AM MST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
319 AM MDT MON AUG 31 2009

IDZ006-009-010-MTZ005>007-312130-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
319 AM MDT MON AUG 31 2009 /219 AM PDT MON AUG 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL CONTINUE TO BRING NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS TO NORTH CENTRAL IDAHO AND THROUGH
SOUTHWEST MONTANA TODAY AND OVERNIGHT. THIS REGION HAS THE
POTENTIAL OF RECEIVING SIGNIFICANT PRECIPITATION OVER THE NEXT 24
HOURS. SOME THUNDERSTORMS COULD BECOME STRONG ENOUGH TO PRODUCE
SMALL HAIL AND GUSTY WINDS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COOL AND MOIST WEATHER PATTERN IS EXPECTED FOR THE COMING LABOR
DAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 186 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lemhi

When
August 31, 5:30 PM MST to 6:30 PM MST
Where
Lemhi County, 3.53 mi SE of North Fork to 3.54 mi SE of North Fork
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.369, -113.942

Law enforcement relayed reports of mudslides along the Forth of July Creek Road near milemarker 321 on Highway 93. The combination of mudslides, rocks and boulders made Fourth of July Creek Road impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193382.